Quaaludes Overdose

Methaqualone, commonly known as Quaalude, is a depressant that shares similar properties with barbiturates. The person taking it will usually feel a sense of relaxation, whereas some individuals report feelings of euphoria. Quaaludes were first prescribed in the United States in the 1960s as they were believed to be a ‘safer alternative’ to barbiturates for the treatment of anxiety and insomnia. By the early 1970s, however, many people began to use Quaaludes as a recreational drug.

Quaaludes Overdose Facts

  • Using Quaaludes affects the user’s brain and nervous system causing respiration rate and blood pressure to drop, thus creating a state of deep relaxation.
  • People who use this drug regularly will build up a tolerance for it. They will need to take higher doses to get the same effect. Once the user reaches this stage, he or she is at a higher risk of overdosing on the drug.
  • At high doses, Quaaludes can cause respiratory depression, which may lead to coma or even death in some cases.
  • Using Quaaludes and alcohol together will intensify the drug’s effects, since both substances are depressants.
  • A person who has overdosed on Quaaludes may feel extremely drowsy.
  • The individual has a higher than usual pain threshold and may become injured without realizing it. The person’s reflexes will also be slowed down, which means that he or she may not be able to respond quickly enough to avoid injury.

Getting Medical Help for Quaaludes Overdose

Shallow breathing in a person who has taken Quaaludes is a sign that the individual needs immediate medical attention. If left untreated, the breathing may slow down to the point where the individual is no longer breathing at all.

If you suspect that an overdose of Quaaludes has occurred, call 9-1-1 or your local emergency number immediately. Try to find out how much of the drug the individual has taken and if he or she has ingested anything else. If the Quaaludes were prescribed, hand the bottle over to paramedics when they arrive. The medical staff will also want to know when the Quaaludes were taken so that they have an idea of how long the drug has been in the individual’s system. This is important information that will help the doctor determine the best course of treatment.

Once the individual arrives at the hospital, his or her respiration will be monitored carefully. Oxygen will be administered if the person is having trouble breathing. The doctor may order activated charcoal be given to absorb any of the drug in the individual’s stomach and intestines. Using the charcoal can reduce absorption of the drug by as much as 60 percent.

Post-Treatment Help

A drug treatment professional will explain that detox is just the first step in the treatment process for a person dealing with an addiction. Entering a Quaaludes rehab or a treatment center that specializes in treating Quaaludes addiction is an important part of the process leading to recovery.

View Resources


Copyright © 2020 MH Sub I, LLC. All rights reserved.
Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer | Do Not Sell My Personal Information